Iowa, 2025

High Wind in Iowa, December 9 to 10, 2025

December 9 to 10, 2025 · NWS OAX · 7 events in 7 counties and zones

An amplifying upper-level trough over the North Central Plains induced rapid surface cyclogenesis across the Upper Midwest during the late evening of December 9th into the early morning of December 10th, 2025. As the deepening surface low tracked northeast, it drove a sharp cold front across eastern Nebraska and southwest Iowa.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

An amplifying upper-level trough over the North Central Plains induced rapid surface cyclogenesis across the Upper Midwest during the late evening of December 9th into the early morning of December 10th, 2025. As the deepening surface low tracked northeast, it drove a sharp cold front across eastern Nebraska and southwest Iowa. Behind the boundary, a tightening pressure gradient and robust cold air advection generated strong post-frontal winds.

Wind gusts of 58 to 66 mph were observed across the region. Notable peak wind gusts included 66 mph measurements recorded by public weather stations in Bennington, NE, as well as Emerson and Harlan in Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Dec 9, 5:19 PM CST, 4 hours 41 minutes earlier. Its key messages:

  • Strong northwest winds are likely (>80%) tonight into Wednesday morning with gusts up to 50-65 mph.
  • Light, mixed-precipitation chances (20-30%) Wednesday night into Thursday, followed by a return of colder temperatures for the weekend.
  • Another round of light snow is possible (20-40% chance) Friday night into Saturday.
Area forecast discussion, Dec 9, 5:19 PM CST, 4 hours 41 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
519 PM CST Tue Dec 9 2025

.KEY MESSAGES...

- Strong northwest winds are likely (>80%) tonight into
  Wednesday morning with gusts up to 50-65 mph.

- Light, mixed-precipitation chances (20-30%) Wednesday night
  into Thursday, followed by a return of colder temperatures
  for the weekend.

- Another round of light snow is possible (20-40% chance) Friday
  night into Saturday.

&&

.DISCUSSION...
Issued at 219 PM CST Tue Dec 9 2025

Rest of this afternoon through Wednesday:

Early afternoon water vapor imagery and objective analysis
indicate an elongated vorticity ribbon from the lee of the
Canadian Rockies into ND, on the cyclonic side of mid/upper-
level jet streaks extending from the Pacific coast into northern
Plains. The interaction of those features will result in
considerable trough amplification across the north-central U.S.
over the next 12-24 hours. Meanwhile at the surface, low
pressure currently over central ND will track southeast into the
upper Midwest overnight with a trailing cold front diving south
through our area.

To the south of the surface low track, southwest to west winds
have advected a considerably warmer air mass into our area with
2 PM temperatures in the 50s across most of eastern NE. The
warm spot was Albion at 58 degrees. The warm temperatures will
work hard to melt much of the remaining snow cover in our area
today, ahead of the cold front approaching from the north. A few
sprinkles appear possible this afternoon into evening as a
leading belt of forcing for ascent saturates the atmosphere 9-10
kft above ground.

Tonight, the rapid intensification of the weather system
mentioned above will result in considerable strengthening of the
northwest winds developing behind the surface cold front.
Several deterministic models indicate wind gusts of 55-65 mph
with the 12z HREF indicating a large swath of median and mean
wind gusts of 50-55+ mph moving through at least the northern
half of our area overnight into Wednesday morning. As such, we
have upgraded the Wind Advisory to a High Wind Warning for
locations along and north of a David City to Omaha metro to
Oakland, IA line.

Winds will diminish through the day Wednesday with high
temperatures ranging from the low 40s in the southwest part of
our area to upper 20s to low 30s in the northeast.

Wednesday night and Thursday:

Strengthening low/mid-level warm advection occurring on the
backside of a surface ridge shifting to the east will support a
chance of light precipitation (20-30% PoPs) in portions of
northeast NE and west-central IA. Based on model soundings and
explicit precipition-type output, it appears any precipitation
would start out as light snow with a possible mix with freezing
drizzle or light freezing rain occurring Thursday morning. Any
ice accumulation would be light, but it doesn't take much to
cause problems. So, we're monitoring model trends closely.

Highs on Thursday are expected to range from the low 50s in the
southwest part of our area to low 30s in areas that stand the
best chance to see any light precipitation.

Friday through Monday:

A colder air mass will filter into the region on the backside of
the Wednesday night-Thursday system with highs in the 20s and
30s Friday, and teens and 20s Saturday. Another clipper system
is forecast to pass to our north Friday night into Saturday with
an associated zone of warm advection supporting a 20-40% chance
of light snow across northeast NE into west-central IA. The
coldest temperatures are expected Saturday night into Sunday
morning with readings in the single digits above and below zero.
Associated wind chills of -10 to -20 are forecast in northeast
NE and southwest IA with generally -5 to -10 elsewhere.

Current indications are that we will see moderating temperatures
Sunday into Monday.

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 507 PM CST Tue Dec 9 2025

VFR conditions are expected to continue through the TAF period.
MVFR ceilings appear unlikely (<20% chance) for OMA overnight
with latest forecast guidance keeping clouds east of the
terminal. A few very light showers could move through the area
late this evening, but no aviation impacts are expected with
these. The main aviation impacts will be the result of strong
winds developing overnight. An intense 50 to 60 kt low-level jet
is beginning to overspread the region. This is associated with
a passing low pressure system and cold front. Winds are
relatively light currently, but will begin to shift to
northwesterly and quickly increase in speed over the next
several hours. The surface winds will lag the low-level winds as
they increase, likely resulting in a period of LLWS. The
strongest winds will approach 40 to 50 kts after 03Z and before
13Z tonight into Wednesday morning. Wind speeds will remain
elevated but begin to decrease by Wednesday afternoon.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...High Wind Warning from midnight tonight to 8 AM CST Wednesday
     for NEZ033-034-042>045-050>053.
     Wind Advisory from midnight tonight to 8 AM CST Wednesday for
     NEZ065>068-078-088>093.
     High Wind Warning from 9 PM this evening to 8 AM CST Wednesday
     for NEZ011-012-015>018-030>032.
IA...High Wind Warning from midnight tonight to 8 AM CST Wednesday
     for IAZ043-055-056-069.
     Wind Advisory from midnight tonight to 8 AM CST Wednesday for
     IAZ079-080-090-091.

&&

DISCUSSION...Mead
AVIATION...Chehak
Hazardous weather outlook, Dec 9, 2:55 PM CST, 7 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
255 PM CST Tue Dec 9 2025

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-102100-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-Page-
Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-Stanton-
Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-Saunders-Douglas-
Sarpy-Seward-Lancaster-Cass-Otoe-Saline-Jefferson-Gage-Johnson-
Nemaha-Pawnee-Richardson-
255 PM CST Tue Dec 9 2025

This Hazardous Weather Outlook is for southwest Iowa, west central
Iowa, east central Nebraska, northeast Nebraska and southeast
Nebraska.

.DAY ONE...This afternoon and tonight.

Strong northwest winds develop tonight and continue into Wednesday
morning. Gusts up to 55 to 65 mph appear likely along and north of
I-80, with gusts of 45 to 55 mph expected to the south. The strong
winds may cause some tree damage and scattered power outages.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a chance (20-30%) of light, mixed precipitation
Wednesday night into Thursday over northeast Nebraska and west-
central Iowa. The exact location of the precipitation remains
uncertain, but minor travel impacts are possible (20% chance).

Colder temperatures move back in on Friday and stick around through
the weekend with Sunday morning temperatures in the single digits to
below zero. Another round of light snow is possible (20-40% chance)
in northeast Nebraska and west-central Iowa Friday night into
Saturday with a 20-30% chance of minor travel impacts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 high wind. Local standard time, as filed.

High Wind, Mills

When
December 9, 10:00 PM CST to December 10, 8:00 AM CST
Where
Mills forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Public
Coordinates
41.034, -95.621 (the zone’s center; the record gives no point)

Personal weather station measured wind gust of 66 mph near Emerson, IA and 65 mph measured near Pacific Junction, IA.

High Wind, Montgomery

When
December 9, 10:00 PM CST to December 10, 8:00 AM CST
Where
Montgomery forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Public
Coordinates
41.030, -95.156 (the zone’s center; the record gives no point)

Personal weather station measured wind gust of 61 mph in Villisca, IA.

High Wind, Page

When
December 9, 10:00 PM CST to December 10, 8:00 AM CST
Where
Page forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Public
Coordinates
40.739, -95.150 (the zone’s center; the record gives no point)

Personal weather station measured wind gust of 64 mph near College Springs, IA, 59 mph measured near Shambaugh, IA and 58 mph measured near Hepburn, IA.

High Wind, Monona

When
December 10, 12:00 AM CST to 8:00 AM CST
Where
Monona forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Public
Coordinates
42.052, -95.960 (the zone’s center; the record gives no point)

Personal weather station measured wind gust of 64 mph near Rodney, IA and 60 mph measured near Dunlap, IA.

High Wind, Harrison

When
December 10, 12:00 AM CST to 8:00 AM CST
Where
Harrison forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Public
Coordinates
41.683, -95.817 (the zone’s center; the record gives no point)

Personal weather station measured wind gust of 64 mph near Woodbine, IA. Additional personal weather station measured wind gusts include 58 near Persia and Missouri Valley, IA, 59 mph near Logan, IA and 60 mph near Missouri Valley. IA.

High Wind, Shelby

When
December 10, 12:00 AM CST to 8:00 AM CST
Where
Shelby forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
AWOS
Coordinates
41.685, -95.310 (the zone’s center; the record gives no point)

Personal weather station measured wind gust of 66 mph near Harlan, IA. AWOS measured wind gust of 60 mph in Harlan, IA.

High Wind, Pottawattamie

When
December 10, 12:00 AM CST to 8:00 AM CST
Where
Pottawattamie forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
41.337, -95.542 (the zone’s center; the record gives no point)

ASOS measured wind gust of 62 mph at the Council Bluffs Municipal Airport. Personal weather station measured wind gust of 60 mph near Hancock, IA and 58 mph near Silver City, IA.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2025Every state in 2025This day in weather historyWarnings in Iowa, December 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1305474, 1305475, 1305476, 1305467, 1305469, 1305470, 1305472.